User Tag List

Results 1 to 6 of 6
  1. #1
    Member
    Join Date
    Jun 2011
    Posts
    63
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default Wellbutrin and tinnitus

    A while ago I started Wellbutrin (75mg IR b.i.d.) for my depression and ADD.
    It seems to be one of the few meds that actually work for my depression and anxiety (GAD/Social). Also I think it moderately helps my ADD aswell.

    One major problem i`m having with it however, is that it increases my already existant (mild) tinnitus to a level I want to stop the medication because it`s annoying me all day and keeping me up at night. This starts around the second day of starting the medication. Also after 4-5 days of taking it, I experience a sense of "fullness" in my ears which I think isn`t a very good sign.

    Allthough this s/e seems common with Wellbutrin, I can`t seem to find any reason for it happening. The drug isn`t known to be ototoxic (as far as i can find). Vasoconstriction is another common reason for tinnitus occuring, but bupropion doesn`t seem to have this property either... Could it be the anticholinergic effects ?

    I`d really like to know if anyone has an explaination for why this occurs and maybe even a suggestion how to prevent/counter it.

    Thanks

  2. #2
    Senior Member
    Join Date
    Jul 2010
    Posts
    106
    Mentioned
    1 Post(s)
    Tagged
    0 Thread(s)

    Default

    I discontinued Bupropion SR for the same reason. For what it's worth, my tinnitus took a few days to develop and slowly dissipated a few days after cessation, which suggests that one of Bupropion's several metabolites might be responsible.

    Bupropion is metabolized into R,R-hydroxybupropion, S,S-hydroxybupropion, threohydrobupropion, and erythrohydrobupropion, all four of which are psychologically active, but with slightly different transporter and receptor affinities.

    Bupropion and the metabolites are usually assumed to function primarily through their NE and DA reuptake inhibition, but these effects are actually very weak at standard doses in humans and therefore unlikely to explain Bupropion's therapeutic effects. fMRI shows little to no change in DA firing rates in Bupropion treatment, but NE firing is reduced and serotonin firing is significantly increased in the dorsal raphe nucleus via downstream effects.

    Interestingly, I did not experience any tinnitus increase on my admittedly brief stint with SSRIs and low-dose venlafaxine. However, high-dose duloxetine (SNRI) did slightly increase my tinnitus, but not nearly to the extent that bupropion did. Duloxetine has a higher ratio of NE:SE reuptake than venlafaxine, I believe, which suggests (weakly, anyway) that NE might be partially responsible for the effects.

    However, NE releasing compounds and other stimulants have minimal effects on my tinnitus. I haven't had the chance to trial an NRI, but that would be an interesting data point. Ex Dubio posted a great thread about some of the functional difference between bupropion and reboxetine (an NRI) here: http://www.mindandmuscle.net/forum/3...tine-bupropion . Given the substantial differences, I didn't see any reason to believe that another NRI could substitute for bupropion unless your primary indication is ADHD rather than depression.

    The only other available α3β4 antagonist I know of is DXM, although it's minimal and I'm not sure how significant that effect is relative to the many other affinities it has. For what it's worth, DXM has no noticeable effect on my tinnitus, although I've only taken it at the recommended dose and have zero desire to experiment with any dose stronger than that.


    Is your tinnitus worsened by clenching your jaw? Mine is, which makes me wonder if bupropion's tinnitus-enhancing effects are somehow related to something muscoskeletal in nature. I was doubtful here, as bupropion induced far less bruxism than SSRIs and SNRIs for me. Also, low-dose cyclobenzaprine (a muscle relaxant) didn't seem to modify the bupropion-induced tinnitus at all. Of course, cyclobenzaprine itself has SE and NE related activity, so I was conservative with the dosing. Wasn't promising, though.


    All of this is complicated by the fact that the origins of tinnitus are poorly understood, so drawing correlations on a pharmacological level is somewhere between difficult and impossible.

    This is all from memory, but it's as far as I made it before abandoning bupropion. For what it's worth, I had moderate success with very low doses (37.5mg/day) of bupropion. Of course, the positive effects are diminished almost as much as the side effects, so it's a balancing act. Ultimately I abandoned it completely out of an unsubstantiated fear that the tinnitus effects might be permanent. Note I have no reason to believe they are, but the positive therapeutic effects weren't worth the risk.

    Best of luck.

  3. #3
    Senior Member Azx's Avatar
    Join Date
    Nov 2010
    Posts
    479
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Mirtazapine is one of the few antidepressants that doesnt seem to make tinnitus worse, although withdrawal from it certainly can in my experience. For what its worth I'm only taking 20mg fluoxetine and it seems to help my tinnitus because I don't care about it as much. The more you pay attention to it the louder it seems to get as you know.

    I've tried a lot of supplements but nothing really seems to help. In fact the only thing that really works for me is a moderate dose of klonopin prn.

    I don't believe it would be permanent, so if you've only been taking it 4-5 days I would say to stick with it for awhile if you can and see if it subsides on its own.

  4. #4
    Senior Member
    Join Date
    Mar 2003
    Posts
    2,914
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    I found data using Ginkgo extracts, Coq10, zinc, B12, and melatonin supplements showing success for the majority of tinnitus sufferers. below are a few links..regarding buproprion and tennitus as well as a review of other treatments....best wishes
    Tinnitus related to bupropion treatment. [J Clin Psychiatry. 1991] - PubMed - NCBI
    Tinnitus psychopharmacology: A comp... [Neuropsychiatr Dis Treat. 2010] - PubMed - NCBI

  5. #5
    Member
    Join Date
    Jun 2011
    Posts
    63
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Default

    Quote Originally Posted by Construct View Post
    Is your tinnitus worsened by clenching your jaw? Mine is, which makes me wonder if bupropion's tinnitus-enhancing effects are somehow related to something muscoskeletal in nature.
    Yes but this seems to happen in almost everyone that has tinnitus. Not sure if this says anything about the cause...

    Ultimately I abandoned it completely out of an unsubstantiated fear that the tinnitus effects might be permanent. Note I have no reason to believe they are, but the positive therapeutic effects weren't worth the risk.
    Yes this was what I did as well and the tinnitus settled down after a 3-4 days of discontinuation.

    I just don`t want to risk the tinnitus getting worse permanently because it can really complicate my already existent problems with anxiety.

  6. #6
    Senior Member noos's Avatar
    Join Date
    Sep 2004
    Posts
    920
    Blog Entries
    2
    Mentioned
    1 Post(s)
    Tagged
    0 Thread(s)

    Default

    This is a medication for tinnitus, but you have to stop the drug that causes it
    Trimetazidine - Wikipedia, the free encyclopedia

Thread Information

Users Browsing this Thread

There are currently 2 users browsing this thread. (0 members and 2 guests)

Similar Threads

  1. Tinnitus and hearing loss
    By DeGenisis in forum Neuroscience/Nootropics
    Replies: 31
    Last Post: October 8th, 2011, 09:23 AM
  2. wellbutrin
    By tangozero in forum Neuroscience/Nootropics
    Replies: 15
    Last Post: December 9th, 2009, 03:37 AM
  3. Nootropics that alleviate tinnitus?
    By blazewind in forum Neuroscience/Nootropics
    Replies: 6
    Last Post: November 13th, 2007, 07:55 PM
  4. straterra-induced tinnitus
    By wolfdram in forum Neuroscience/Nootropics
    Replies: 10
    Last Post: October 28th, 2007, 10:51 PM

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •